Iowa, 2022

Damaging Winds in Iowa, April 29, 2022

April 29, 2022 · NWS OAX · 2 events in 2 counties and zones

Early morning convection led to a few strong thunderstorm wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Early morning convection led to a few strong thunderstorm wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 29, 2:43 AM CST, 5 hours 52 minutes earlier.

Area forecast discussion, Apr 29, 2:43 AM CST, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
343 AM CDT Fri Apr 29 2022

.DISCUSSION...
Issued at 343 AM CDT Fri Apr 29 2022

.Forecast Summary:

Severe storms appear likely across portions of the area this
evening with all hazards possible, including flash flooding.
Becoming windy on Saturday with continued shower and thunderstorm
chances. Cooler this weekend into next week with additional rain
chances.

.Today and tonight:

A loosely organized MCS is ongoing as of 3 AM across portions of
eastern NE and southwest IA with a secondary MCS evolving over
western NE. Between these features, warm-advection-driven clusters
of storms were developing across portions of south-central NE and
north-central KS. Latest CAM guidance is suggestive that the
eastern MCS and warm-advection storms should exit southeast NE and
southwest IA by mid morning. However, remnant convection
associated with the western NE MCS could persist into afternoon
over western and central NE.

The ongoing convective complexes appear to be associated with
subtle midlevel disturbances preceding a vigorous shortwave
trough currently over the Great Basin. That feature is forecast to
undergo significant amplification over the next 24 hours as it
ejects east into the plains, and eventually evolves into a closed
mid/upper-level low over the mid-MO Valley. At the surface, a
developing cyclone over eastern CO will deepen while developing
into north-central KS by late afternoon. At the same time, a
dryline will mix east through western into central KS ahead of a
Pacific front surging east through the central High Plains.
Meanwhile, a warm front is forecast to lift north into portions of
eastern NE and southwest IA.

As mentioned above, active cold pools could maintain convection
into the afternoon across portions of western and central NE. By
late afternoon into this evening, latest CAM data suggest that
increasing amounts of forcing for ascent, instability, and
vertical shear will support the development of an organized line
of storms, which move into our area. To the south of that regime,
a separate, potentially more explosive storm setup is expected to
materialize by late afternoon near the surface triple point over
south-central NE/north-central KS. There, a moderate to strongly
unstable air mass will coincide with a kinematic environment
featuring clockwise-curved hodographs with sufficient vertical
shear to support supercells as the initial storm mode. Primary
hazards would be large hail and a few tornadoes. How quickly
convective mode transitions to more linear (with a possible merger
with the convective regime to the north) remains uncertain. At
that point, threats would transition to damaging winds, heavy
rainfall, and mesovortex-related tornadoes. It's possible we could
see a mix of supercells and bowing line segments race northeast
through the southern half to two-thirds of our area this evening.

The other concern is the potential for flash flooding. Overnight
thunderstorms have produced upwards of 4-7" of rain across
portions of Madison and Platte counties with extensive flooding
ongoing in the vicinity of Platte Center. Other corridors of 2-3"
rainfall amounts are estimated over portions of Saline, Gage,
Johnson, and Nemaha Counties with additional rainfall possible
this morning.

.This weekend:

As mentioned above, a strong, deep-layer cyclone is forecast over
the mid-MO Valley on Saturday morning with that system slowly
shifting east-northeast into the upper Midwest by Sunday. Steep
midlevel lapse rates attendant to the synoptic system will
support the continuation of shower and thunderstorm chances on
Saturday. Additionally, strong west-northwest winds are expected
to develop with gusts of 40 to 50 mph possible. While not as
strong as those on Saturday, gusty northwest winds are likely to
persist into Sunday.

Highs will be mainly in the 50s and 60s both days.

.Next week:

An active weather pattern is expected to continue with a strong
storm system impacting the region on Monday and Monday night with
showers and thunderstorms. Some severe weather threat could
develop over southeast NE and southwest IA given the current
system track. Thereafter, the 00z EPS/CMCE/GEFS and the
deterministic solutions begin to differ on the timing and track of
an upper low progressing from the Interior West into the Great
Plains. The most probable timing of the system moving into the
plains would be around midweek, which is when we will indicate
the highest precipitation chances.

It appears next week will be cooler with highs mainly in the 50s
and 60s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1153 PM CDT Thu Apr 28 2022

A loosely organized MCS will continue east through the area
overnight, largely affecting KOMA and KLNK. In the wake of the
convection, the models indicate that MVFR to IFR ceilings will
develop at the terminal locations with those conditions persisting
through much of Friday. Another round of thunderstorms is expected
to impact eastern NE from late Friday afternoon through the
evening hours.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Mead
AVIATION...Mead
Hazardous weather outlook, Apr 29, 3:27 AM CST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
427 AM CDT Fri Apr 29 2022

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-292330-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
427 AM CDT Fri Apr 29 2022

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Severe storms appear likely between 6 PM and 11 PM, mainly along
and south of an Albion to Sioux City line. All hazards are
possible, including a few tornadoes, hail to golfball size,
damaging wind gusts of 60 to 70 mph, and localized flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong northwest winds with gusts of 50 to 55 mph are possible on
Saturday.

Thunderstorm activity may return to the region on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

The radar

The Omaha radar (KOAX), 102 km away, was scanning. The volume nearest the first event began at 14:35 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
April 29, 8:35 AM CST
Where
Fremont County, 2.51 mi WSW of Shenandoah
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
40.750, -95.410

Shenandoah AWOS measured a peak wind gust of 63 mph.

Thunderstorm Wind, Page

When
April 29, 9:13 AM CST
Where
Page County, Essex
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.830, -95.300

Trained spotter measured a peak wind gust of 52 kts and reported power out in Essex.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017914, 1017913.